New York, 2004Lightning Strike in New York, July 8, 2004
July 8, 2004 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM EST, 3 hours earlier.
Area forecast discussion, Jul 8, 2:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
330 PM EDT THU JUL 8 2004
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE
THROUGH THE REGION TONIGHT. A COLD FRONT ASSOCIATED WITH THE LOW
PRESSURE SYSTEM...WILL PUSH THROUGH THE REGION LATE TONIGHT AND
EARLY FRIDAY MORNING. AN UPPER LEVEL DISTURBANCE WILL KEEP THE
THREAT OF SHOWERS ACROSS THE ADIRONDACK REGION EARLY ON FRIDAY.
AFTER THAT...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE
WEEKEND.
&&
.SHORT TERM (TONIGHT AND FRIDAY)...
VIS SAT PICTURE SHOWING A LINE OUT AHEAD OF THE ACTUAL COLD FRONT
WHERE ANY ACTIVITY SHOULD HAVE A CHANCE OF DEVELOPING THIS EVENING.
JET REGION AT 250 SHOWS US IN THE LEFT FRONT QUAD. LATEST KENX
RADAR SHOWING SOME WEAK POP UP STORMS ON THE SCOPE. NO MAJOR
DEVELOP NOTED UPSTREAM OF THE AREA TODAY...DO NOT ANTICIPATE ANY
MAJOR OUTBREAK THIS EVENING. LOOKING AT THE RUC ANALYSIS...GOOD
DIVERGENCE ALOFT...HOWEVER AT THE SURFACE...NO CONVERGENCE. SURFACE
DEWPOINTS AT 18Z IN THE UPPER 60S...WITH TEMPS RIGHT AROUND
80...WITH THE EXCEPTION OF EXTREME SOUTHERN NEW YORK. AT THE 850 MB
LEVEL... DEWPOINTS ARE GENERALLY IN THE 8 TO 12 DEGREE RANGE. FLOW
AT 850 LOOKS RELATIVELY WEAK. AT 500 MB...THE 12Z MAX WIND SPEED
UPSTREAM OF THE TROUGH AGAIN LOOKS TO BE RELATIVELY WEAK FOR
CONVECTION. MODELS SHOWING BEST AREA OF UPWARD MOTION LIES ACROSS
THE NORTHERN THIRD OF THE FORECAST AREA. OVERALL...NOT OVERLY
IMPRESSED WITH THE ENVIRONMENT CONDITIONS FOR ANY MAJOR STORMS THIS
EVENING. BOTTOM LINE...WILL INCLUDE A CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING.
ON FRIDAY...THE UPPER LEVEL LOW/TROF STILLS LINGERS IN THE AREA
THROUGH FRIDAY MORNING. WILL KEEP IN A CHANCE OF SHOWERS ACROSS THE
EXTREME NORTHERN ZONES WITH THIS FEATURE FOR THE FIRST PART OF THE
DAY. BY LATE IN THE AFTERNOON...UPPER LEVEL TROUGH SHOULD EXIT THE
REGION AS HIGH PRESSURE BUILDS INTO THE REGION.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)
HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY AND
SUNDAY...FLATTENING OUT OUR FLOW. MODELS INDICATING ANY
PRECIPITATION WILL STAY TO OUR SOUTH AND WEST DURING THE DURATION.
BY MONDAY...THINGS GET UNSETTLED AGAIN AS A LOW PRESSURE SYSTEM OVER
THE EASTERN GREAT LAKES MOVES EASTWARD. AT THIS TIME IT LOOKS LIKE
OUR SOUTHERN TWO THIRDS OF THE AREA COULD SEE SOME MEASURABLE PRECIP
WITH THIS...SO WILL CONTINUE WITH A CHANCE OF RAIN. ON TUESDAY AND
WEDNESDAY A SERIES OF LOWS WILL MOVE THROUGH THE REGION. WILL PUT
IN A CHANCE OF SHOWERS EACH DAY.
&&
.AVIATION...CEILINGS AND VISIBILITIES WILL GENERALLY BE IN THE VFR
RANGE THIS EVENING...WITH THE EXCEPTION DURING THUNDERSTORMS. BEST
AREA FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE ACROSS THE NORTHERN
THIRD OF THE RTE AT KGFL WHERE CEILINGS AND VISIBILITIES COULD DROP
BELOW THE IFR RANGE. ACROSS THE SOUTHERN TWO THIRDS OF THE
RTE...SHOWERS AND TS ARE POSSIBLE THROUGH MIDNIGHT ALTHOUGH NORTH AS
HEAVY AS THE NORTHERN THIRD.
&&
.HYDROLOGY...
THE HEAVIEST RAIN FELL ACROSS HERKIMER COUNTY LAST NIGHT WITH SOME
LOCATIONS RECORDING UP TO 4 INCHES OF RAIN. WITH THE MODELS
INDICATING THIS AREA FOR THE BEST UPWARD MOTION. THIS SITE WILL HAVE
TO BE CLOSELY MONITORED FOR FLASH FLOODING WITH THE NEXT ROUND OF
STORMS TONIGHT. RVS ISSUED FOR THE MOHAWK VALLEY REGION.
&&
ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 8, 4:22 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
522 AM EDT THU JUL 8 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS THE LOCAL AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR MID TO LATE THIS AFTERNOON. A COLD FRONT
WILL MOVE ACROSS THE REGION THIS AFTERNOON CUTTING INTO A MOIST AND
UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL FORM AHEAD OF THE COLD
FRONT. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND HAIL. IN
ADDITION...HEAVY DOWNPOURS ARE POSSIBLE WHICH COULD LEAD TO LOCALIZED
FLOODING. THE ACTIVITY WILL BEGIN TO WEAKEN WITH THE LOSS OF DAYTIME
HEATING IN THE EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Lightning, Rensselaer
- When
- July 8, 5:30 PM EST
- Where
- Rensselaer County, Wynantskill
- Injuries
- 7 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.711, -73.510 (the zone’s center; the record gives no point)
Seven people sent to hospital with injuries when lightning struck a softball field in vicinity of North Greenbush/Wynantskill.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 8, 2004$152,000 · 4 in hail · 27 events
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in Nebraska, July 8, 2004$30,000 · 1 event
- Lightning Strike in New Hampshire, July 8, 2004$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412788.